Coreg and Depression
In clinical trials, depression was reported rarely by those taking Coreg. However, because depression is so common in the general population, it is unclear whether Coreg causes depression. If you experience symptoms of depression with Coreg, notify your healthcare provider immediately; he or she may consider another medicine to treat your condition.
Coreg® (carvedilol) is a prescription medicine used to treat high blood pressure or congestive heart failure, as well as to improve survival following a heart attack. It is part of a class of medicines called beta blockers. As with all medicines, side effects are possible with Coreg, and depression is one of these side effects.
Depression is a complaint that is reported rarely (less than 1 percent) in people taking Coreg for high blood pressure. For people taking the medication after having a heart attack to decrease the risk of death and future heart attacks, depression was more common (occurring in between 1 and 3 percent of people, although the exact percentage was not reported).
This data comes from clinical trials that studied the drug in thousands of people and documented the side effects. The challenge with Coreg and depression is that given how relatively uncommon depression is reported with this drug and how common it is within the general population, it is difficult to tell whether the condition is caused by Coreg, other factors, or a combination of both.
Little research has been done looking specifically at whether Coreg can cause depression or make it worse. Several studies, however, have looked at depression and beta blockers. The title of one research study published by Ried and colleagues probably most ably states what the literature says overall about depression and beta blockers: "Beta Blockers and Depression: The More the Murkier?" The fact is that despite a lot of research in this area, healthcare providers cannot say with certainty that beta blockers, including Coreg, cause depression. They also cannot say with certainty that beta blockers do not cause depression.